Illinois, 2022

Flash Flooding and Lightning Strike in Illinois, August 8, 2022

August 8, 2022 · NWS LOT · 8 events in 3 counties and zones

Heavy rain caused flash flooding across parts of northwest Illinois during the morning of August 8th when rainfall of 3 to 5 inches with locally higher amounts fell. Previous rainfall the day before brought two day rainfall totals to 6 to 9 inches across many areas across northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain caused flash flooding across parts of northwest Illinois during the morning of August 8th when rainfall of 3 to 5 inches with locally higher amounts fell. Previous rainfall the day before brought two day rainfall totals to 6 to 9 inches across many areas across northwest Illinois. A church was struck by lightning in Rockford during the morning of August 8th causing significant damage. Rockford Airport measured a two day rain total of 6.15 inches for August 7th and 8th with 3.23 inches on August 8th which set a new rain record for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 8, 3:41 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 8, 3:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
441 AM CDT Mon Aug 8 2022

.UPDATE...
Issued at 441 AM CDT Mon Aug 8 2022

Have expanded the flood watch east into Chicago and western
northern suburbs for this morning.

Beginning to see an MCV develop on the northern flanks of a rear
inflow jet on radar, suggesting increasing mesoscale organization
to the convection over northern Illinois. Atmosphere is just as
exceptionally favorable for extreme rainfall rates over the
Chicago area as it is over our northwestern CWA. Multiple personal
weather stations over Stephenson County are measuring rainfall
rates of 1-2 inches in 30 minutes or less with the most intense
convection.

Low level jet should weaken after sunrise and would anticipate we
will begin to see a weakening trend with this convection by or
shortly after 12Z as it gets into the metro area. However, it
isn't clear just how fast the weakening will take place and even
if rainfall rates are half of what they are now, it would be
sufficient for flash flooding in the metro area during rush hour.
If storms do not weaken before getting into the metro, then we
could see a more serious flash flood situation develop over
portions of the metro area this morning. Given the observed
extreme rainfall rates, and east-west orientation of additional
convection upstream favoring training, decided the course of least
regret was to expand the flood watch.

Best case scenario is storms weaken before getting into the metro
and minimal flooding occurs, which is still possible. However,
recent trends suggest a flash flood threat could extend into the
northeast Illinois with a non-zero potential for more serious
flash flooding to develop.

Updated forecast to raise pops is on the way out.

- Izzi

&&

.SHORT TERM...
Issued at 319 AM CDT Mon Aug 8 2022

Through Tuesday...

GOES simple water vapor RGB nicely depicts a vigorous shortwave
trough/nearly closed mid-level low crossing into southern Ontario
near Lake Superior. Convection overnight has been developing on
what appears to be the southern flank of the forcing associated
with this trough and in area of maximized 925-850mb theta-e
convergence over eastern IA, southwest WI, and more recently into
far northwest IL.

Convection has thus far been less widespread this morning vs 24
hours ago, though the storms that are out there are likely
extremely efficient heavy rainfall producers. Precipitable water
values and freezing levels are both not far from climatological
maximum observed values, favoring convection dominated by warm
rain processes. Radar confirms this with low centroid cores
mostly below the -10C levels.

Despite the rather small footprint and mostly scattered nature of
the convection, the exceptionally warm/moist airmass and radar
characteristics suggest any of the more intense storms early this
morning could easily produce rainfall amounts of 2 to perhaps 4
inches in the matter of an hour or less. Convection is beginning
to train a bit near the IL/WI border west of our CWA and given the
low flash flood guidance due to yesterday's heavy rainfall, the
going flood watch looks good and not planning any changes.

Pretty strong signal in the HREF that convection should dissipate
and/or move east of the CWA by mid-late morning which conceptually
would make sense with low level jet weakening and strongest
convergence shifting east of the area. While it looks like there
will a break in convection late morning, anticipate storms to
redevelop this afternoon along the encroaching cold front,
potentially lighting up over the Chicago area early afternoon and
back building westward along the front.

Coverage of convection should increase mid-late afternoon with
pretty good coverage expected south of I-80, particularly east
into northwest Indiana where proximity to glancing blow of
stronger synoptic ascent will line up with the front. Parameters
will remain very favorable for extremely heavy rainfall in
thunderstorms this afternoon and with orientation of the cold
front aligning somewhat with the upper flow and storm motion,
convection could train for short period of time. Given the high
FFG in our southern CWA and somewhat progressive nature of the
front, think any flooding this afternoon in southern CWA is more
likely to be more of the minor/nuisance variety, so not planning
a flood watch. Cannot rule out a isolated flash flood threat
though given the anticipated very efficient rainfall production
in the storms this afternoon.

In wake of cold front cooler and less humid air will gradually
filter in, starting later this afternoon northern CWA and area
wide tonight. A period of strong northerly winds down the full
fetch of the lake will likely result in some significant waves
building up tonight and linger into Tuesday even a little after
the winds begin to subside. Beach hazard statement was already
issued and looks right on target, given more favorable beach
weather tomorrow, threat of dangerous lake conditions is quite
elevated. Sufficient instability should be present tonight for
some lake effect stratocumulus into northeast IL and northwest
Indiana tonight into Tuesday morning.

- Izzi

&&

.LONG TERM...
Issued at 159 AM CDT Mon Aug 8 2022

Tuesday night through Sunday...

After an extend warm and very humid stretch of weather, a period
of cooler and notably less-humid conditions is expected mid-week
into at least the upcoming weekend.

High pressure will be firmly entrenched over the region Tuesday
night and Wednesday, with mostly clear skies and seasonable temps.
A backdoor cold front well-removed from its parent low over
Hudson Bay will bring a shot of cooler air Thursday and Friday as
850 hPa temps fall to 11-12C. The front will attempt to tap into a
narrow ribbon of low-level moisture advecting in from the central
Great Plains. With the passage expected to occur late Wednesday
night into Thursday morning, precip on the front will likely be
quite sparse. However, any slowing of the front will increase
chances of isolated to scattered storms Thursday afternoon.

Behind the front, persistent NNE winds in an unstable marine
regime will result in dangerous swimming conditions Thursday into
possibly Friday morning on southern Lake Michigan.

An extended period of northwest flow aloft will begin by late
Thursday as broad upper ridging establishes across the western
CONUS. A somewhat moisture-starved wave will round the northeast
periphery of the ridge through the Upper and Mid-Mississippi
Valley Saturday into Sunday. Low-level moisture return will
basically be non-existent, with increasing surface dew points
hinging on the amount of accumulated evapotranspiration over the
preceding days. Placement and timing among guidance vary
considerably, but an overall consensus favors a low chance of
showers and possibly storms Saturday night into Sunday.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

Concerns in this TAF period are:
- Scattered TS drifting across the Chicago metro from around
  sunrise into mid-morning
- NW wind shift with a cold front early afternoon, with TS
  possibly developing on the front just south of the Chicago
  terminals.

An ongoing lull in precip across northern Illinois is expected to
continue for at least a few more hours. VFR ceilings should
continue, though some pockets of high-end MVFR ceilings are
possible. Developing TS across northeast Iowa is expected to drift
east along the WI state line through daybreak. Some backbuilding
to the SSW is possible with a veering LLJ as the early morning
hours progress. The overall southward extent of the TS remains
less clear, but at least the southern tail of the convection
should brush the Chicago metro in the 11-14Z window.

After the initial TS, isolated to scattered SHRA will persist
until a cold front crosses the area early in the afternoon.
Destabilization ahead of the front will likely be insufficient for
TS to develop prior to the frontal passage at ORD/DPA, but
chances increase for MDW and especially GYY given a slightly later
passage.

Otherwise, winds will shift NW and gust to 20 knots behind the
front this afternoon before veering slightly east of north by
around 00Z. MVFR ceilings behind the front are expected to persist
through much of the night.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ006-ILZ012-ILZ013-ILZ103-ILZ104 until 11 AM
     Monday.

     Beach Hazards Statement...ILZ006-ILZ103-ILZ104...4 PM Monday to
     4 PM Tuesday.

     Flood Watch...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011 until 10
     AM Monday.

IN...Beach Hazards Statement...INZ001-INZ002...4 PM Monday to 4 PM
     Tuesday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...4 PM Monday to 10 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 8, 2:41 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
341 AM CDT Mon Aug 8 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-090845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
341 AM CDT Mon Aug 8 2022 /441 AM EDT Mon Aug 8 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Elevated Flooding Risk north of I-88 this morning.
  High Swim Risk.

DISCUSSION...

Thunderstorms will produce torrential downpours north of I-88
through mid-morning, which could result in flash flooding,
especially for those locations that saw heavy rainfall on Sunday.

Thunderstorms are likely this afternoon, mainly south of I-80.
These thunderstorms will be capable of producing very heavy
rainfall with a limited risk of localized flooding.

Dangerous swimming conditions will develop along the Lake Michigan
shore this afternoon and continue into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  High Swim Risk.
Wednesday night...
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east or southeast at 15 to 25 mph

LMZ740>745-090845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
341 AM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday night...
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 96 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Winnebago

When
August 8, 4:00 AM CST to 7:00 AM CST
Where
Winnebago County, 1.1 mi W of Winnebago to 0.26 mi N of Alworth
Cause
Heavy Rain
Reported by
Public
Coordinates
42.273, -89.251

Some backyards were under nearly one foot of water and widespread basement flooding was reported.

Flash Flood, Winnebago

When
August 8, 4:30 AM CST to 7:00 AM CST
Where
Winnebago County, 3 mi NW of Rockford to 1.99 mi NW of (Rfd) Rockford Airport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.301, -89.121

Numerous intersections were flooded in the Rockford area. Broadway Street and Eastmoreland Avenue was closed due to flooding and Sandy Hollow Road and Alpine Road was closed due to flooding. Several creeks reached at least bankfull including Keith Creek near Charles Street and Hunter Avenue.

Flash Flood, Ogle

When
August 8, 4:30 AM CST to 9:00 AM CST
Where
Ogle County, 0.28 mi SSW of Byron to 0.27 mi SSW of Byron
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.126, -89.252

Standing water was reported at the Route 2 railroad underpass around 4:30 am CST which worsened to a depth of four feet an hour later. A private weather station measured 5.29 inches of rain 3 miles east northeast of Bryon.

Flash Flood, Winnebago

When
August 8, 5:00 AM CST to 7:00 AM CST
Where
Winnebago County, 0.21 mi SW of Perryville to 0.17 mi SSW of Perryville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.218, -88.983

A small, typically dry ditch was out of its banks near Linden Road and Brookdale Road.

Flash Flood, Ogle

When
August 8, 5:00 AM CST to 9:30 AM CST
Where
Ogle County, 1.11 mi NNE of Buffalo Grove to 1.36 mi ESE of Buffalo Grove
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.995, -89.592

Standing water was reported in the Polo Fire Protection District Fire Station with knee deep water outside in the yard. Two roads were closed due to flooding. Basement flooding affected 35 houses. Measured rainfall of 5.50 inches was reported in Polo with 3.50 inches falling in just 100 minutes.

Lightning, Winnebago

When
August 8, 5:30 AM CST
Where
Winnebago County, 0.27 mi WNW of Rockford
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
42.271, -89.085

Lightning struck the St. James Catholic Church at the corner of Prairie Street and 2nd Street. A fire started and caused significant damage to the building. A total of 47 firefighters battled the fire. Three of the firefighters suffered non-life threatening injuries and were taken to local hospitals.

Flash Flood, De Kalb

When
August 8, 6:50 AM CST to 9:00 AM CST
Where
De Kalb County, 1.82 mi WSW of Dekalb to 1.84 mi SW of (Dkb) Dekalb Taylor Municipal Airport
Cause
Heavy Rain
Reported by
Public
Coordinates
41.916, -88.780

Multiple reports of street flooding were received from Sycamore and DeKalb.

Flash Flood, Ogle

When
August 8, 8:40 AM CST
Where
Ogle County, 2.89 mi NW of Lost Nation to 2.68 mi NW of Lost Nation
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.943, -89.394

Flood waters from nearby fields eroded a large section of property at 5130 Route 2, just below the bluff at the edge of the Rock River valley. An estimated 4 to 6 feet of ground was carried away. A 500 gallon propane tank was washed away and left at the bottom of the scoured pit.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052308, 1052305, 1052310, 1052307, 1052312, 1043667, 1052309, 1052311.